New Mexico, 2012Hail and Damaging Wind in New Mexico, June 12, 2012
June 12, 2012 · NWS MAF · 11 events in 2 counties and zones
A flat upper ridge was over the Southern Plains with a stationary cold front across the Permian Basin and Southeast New Mexico. An unstable air mass was across the region with very moist air and hot temperatures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A flat upper ridge was over the Southern Plains with a stationary cold front across the Permian Basin and Southeast New Mexico. An unstable air mass was across the region with very moist air and hot temperatures. Outflow boundaries which provided a focus for thunderstorm development were present across the Permian Basin, Trans Pecos, and Southeast New Mexico from convection to the north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 4:30 PM MST, 28 minutes earlier.
Area forecast discussion, Jun 12, 4:30 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT TUE JUN 12 2012
.DISCUSSION...
&&
.AVIATION...
HAVE THUNDERSTORMS DEVELOPING ACROSS TRANS PECOS AND SOUTHEAST NEW
MEXICO... THESE MAY DRIFT INTO PERMIAN BASIN OVER THE NEXT FEW HOURS.
ERRATIC AND GUSTY WIND NEAR STORMS. OTHERWISE VFR WITH PREVAILING
EAST TO SOUTHEAST WIND.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 12, 11:45 AM MST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT TUE JUN 12 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CDT TUE JUN 12 2012 /1245 PM MDT TUE JUN 12 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON THROUGH
TONIGHT. STORMS ARE MOST FAVORED ALONG AND NORTH OF I-20. GOLFBALL
SIZED OR LARGER HAIL...WINDS OF 60 MPH OR GREATER...LOCALLY HEAVY
RAIN AND AN ISOLATED TORNADO TO TWO WILL BE POSSIBLE WITH THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ISOLATED TO SCATTERED STORMS WILL REMAIN POSSIBLE THROUGH MOST OF
THE WEEK. A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY CONCERNS.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 12, 3:21 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT TUE JUN 12 2012
TXZ058-075-122245-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
521 PM CDT TUE JUN 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL
545 PM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHWEST OF COYANOSA AT 521 PM CDT...MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
Special weather statement, Jun 12, 3:44 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT TUE JUN 12 2012
TXZ058-075-122330-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
544 PM CDT TUE JUN 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL REEVES AND NORTH CENTRAL PECOS COUNTIES UNTIL
630 PM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
NORTHWESTERN PECOS COUNTY AT 544 PM CDT...MOVING EAST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
Special weather statement, Jun 12, 3:55 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT TUE JUN 12 2012
TXZ057-058-074-080-122345-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
555 PM CDT TUE JUN 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...NORTH CENTRAL JEFF DAVIS AND WEST CENTRAL
REEVES COUNTIES UNTIL 645 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF BORACHO AT 555 PM
CDT...MOVING EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
Special weather statement, Jun 12, 4:28 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT TUE JUN 12 2012
NMZ029-033-130030-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
528 PM MDT TUE JUN 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 630 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF LOVINGTON AT 528 PM
MDT...MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
Special weather statement, Jun 12, 4:40 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT TUE JUN 12 2012
NMZ033-130045-
CENTRAL LEA COUNTY-
540 PM MDT TUE JUN 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL LEA COUNTY UNTIL 645 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF MALJAMAR AT 540
PM MDT...MOVING NORTH AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
Event by event
9 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail, Lea
- When
- June 12, 4:58 PM MST to 5:08 PM MST
- Where
- Lea County, Lovington
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 32.930, -103.350
A thunderstorm moved over Lea County and produced two inch hail in Lovington. There were broken windshields reported with this storm. The cost of the damage is a rough estimate.
Hail, Lea
- When
- June 12, 5:00 PM MST to 5:05 PM MST
- Where
- Lea County, Lovington
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.930, -103.350
A thunderstorm moved over Lea County and produced golfball sized hail in Lovington. There were broken windshields reported with this storm. The cost of the damage is a rough estimate.
Hail, Lea
- When
- June 12, 5:00 PM MST to 5:05 PM MST
- Where
- Lea County, Lovington
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.930, -103.350
A thunderstorm moved over Lea County and produced golfball sized hail in Lovington. Broken windshields were reported with this storm. The cost of the damage is a rough estimate.
Hail, Lea
- When
- June 12, 5:21 PM MST to 5:26 PM MST
- Where
- Lea County, Hobbs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.700, -103.130
Hail, Eddy
- When
- June 12, 5:50 PM MST to 5:55 PM MST
- Where
- Eddy County, 22 mi W of Carlsbad
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.420, -104.607
Thunderstorm Wind, Lea
- When
- June 12, 5:50 PM MST to 5:51 PM MST
- Where
- Lea County, 2.07 mi N of Oil Center
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.530, -103.250
A thunderstorm moved over Lea County and produced a severe wind gust. Two power poles were blown over on the east side of State Highway 8 about 0.12 miles south of the Maddox Road intersection. The damage cost is an estimate.
Hail, Lea
- When
- June 12, 6:10 PM MST to 6:15 PM MST
- Where
- Lea County, Hobbs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.700, -103.130
Funnel Cloud, Lea
- When
- June 12, 6:15 PM MST to 6:18 PM MST
- Where
- Lea County, Hobbs
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -103.130
A severe thunderstorm moved over Lea County and produced a wall cloud over Hobbs.
Hail, Lea
- When
- June 12, 6:24 PM MST to 6:29 PM MST
- Where
- Lea County, 2 mi S of Oil Center
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.471, -103.250
Hail, Eddy
- When
- June 12, 6:51 PM MST to 6:56 PM MST
- Where
- Eddy County, 12 mi SW of Carlsbad
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.297, -104.375
Hail, Eddy
- When
- June 12, 7:20 PM MST to 7:25 PM MST
- Where
- Eddy County, 10 mi SSW of Carlsbad
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.286, -104.296
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, June 12, 2012$5.7 million · 65 kt wind · 13 events
- Tornadoes and Hail in New Mexico, June 12, 2012$367,000 · EF1 · 19 events
- Flash Flooding in New York, June 12, 201210 injured · $20,000 · 3 events
- Hail and Damaging Winds in Texas, June 12, 2012$140,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Texas, June 12, 2012$118,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Texas, June 12, 2012$120,000 · 1.75 in hail · 11 events
- Tornado and Flash Flood in Texas, June 12, 2012$36,000 · EF1 · 9 events
- Damaging Winds in Virginia, June 12, 2012$39,000 · 60 kt wind · 7 events
- Drought in Indiana, June 12 to 30, 201233 events
- Flash Flood and Damaging Wind in Mississippi, June 12, 2012$23,000 · 50 kt wind · 2 events
- Damaging Wind in Florida, June 12, 2012$20,000 · 55 kt wind · 1 event
- Flooding and Hail in Texas, June 12 to 13, 20122.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379807, 379802, 379803, 379810, 380533, 384764, 380540, 387876, 380538, 380839, 380841.